Maryland, 2016Heavy Rain in Maryland, September 19 to 22, 2016
September 19 to 22, 2016 · NWS AKQ · 4 events in 4 counties and zones
The combination of a stalled frontal boundary and the remnant low pressure area that was Tropical Storm Julia, produced heavy rain across much of the Lower Maryland Eastern Shore from Monday, September 19th into Thursday, September 22nd.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The combination of a stalled frontal boundary and the remnant low pressure area that was Tropical Storm Julia, produced heavy rain across much of the Lower Maryland Eastern Shore from Monday, September 19th into Thursday, September 22nd.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 19, 5:57 AM EST, 3 minutes earlier.
Area forecast discussion, Sep 19, 5:57 AM EST, 3 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
657 AM EDT MON SEP 19 2016
.SYNOPSIS...
A weakening cold front settles over the local today...then stalls
near the coast tonight into midweek. High pressure will be slow to
build into the region beginning Wednesday.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A cold front was situated invof mountains attm...while sfc hi pres
has moved farther off the coast. Additionally...weak...remnant lo
pres was found off the coastal Carolinas. Challenging ra forecast
begins today as moisture continues to increase from the S and W.
Weakening cold front settles into the local by this afternoon
aiding/becoming focus for developing rainfall. Models differ in
QPF and timing of pcpn. Right now...rather large area of
shras/isolated tstms tracking NNE along/just W of the I 95
corridor in VA...isolated shras moving N invof coastal plain in
ern NC. Moisture inflow will continue through the day...models
slow down front this afternoon as it reaches the coast...while
remnant lo pres continues to pull NNE (from the S). Axis of PWat
aoa 2" shifts to near the coast by this afternoon.
Will have vrb clouds E...mostly cloudy central and W today...warm
and humid. SCT-likely shras-isolated-SCT tstms. Potential for
locally heavy rainfall and will keep that mention in HWO.
Difficult to pinpoint where heaviest ra will occur...will have QPF
averaging 0.75-1"...less at the immediate coast and far WNW.
Highs in the u70s-l80s...except m80s SE VA/NE NC.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY/...
Will hang onto to SCT-likely PoPs tonight through Tue then slowly
lower the PoPs into Wed from NW to SE. Frontal boundary lingers
near the coast under upper level trough that will remain situated
from the Mid Atlantic to SE conus coast. Sfc hi pres will be slow
to build into the region from the NW beginning late Tue
night...continuing Wed. 00Z/19 GFS a bit more optimistic w/
lowering cloudiness/PoPs across much of the FA by Wed.
Lows tonight from the u60s NW to l70s elsewhere. Highs Tue 70F at
the coast. Highs Tue mainly in the l80s. Lows Tue night in the
m-u60s inland to around 70F at the coast. Highs Wed in the u70s SE
to l80s elsewhere.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
A moist easterly flow between low pressure near the Southeast
coast and weak high pressure to the north may continue the chances
for precipitation...mainly over southern portions of our CWA into
Thursday. Mainly dry weather is indicated over northern portions
through Friday. A cold front passes through the Mid Atlantic
States from the north next weekend bringing a chance for scattered
thunderstorms.
Temperatures are forecast to be above normal with highs in the low
to mid 80s Wednesday through Friday...warming to the mid to upr 80s
Saturday and cooling to around 80 on Sunday. Readings will be a few
degrees cooler over portions of the Lower Eastern Shore and along
the coastline. Low temperatures are expected to be in the 60s
through the period.
&&
.AVIATION /12Z MONDAY THROUGH FRIDAY/...
Challenging TAF forecast has moisture feed into the region
continues to increase through today. Continued SCT shras-isolated
tstms and accompanying periods of mainly IFR cigs from south
central VA on NNE to far interior Lower MD Eastern Shore.
Elsewhere...potential for lowering of cloud bases (SCT-occasional
BKN) this morning...w/ ra remaining spotty at best (on the
coastal plain).
High res data conts to show copious amounts of moisture
overspreading the area both from the S and from the W w/ an
approaching cold front. Shras possible at just about any time
through today...best timing for a several periods of pcpn may be
confined to mainly the the morning hours across the piedmont (at
RIC)...shifting towards the coast during the afternoon. Chances
for tstms slight and have generally been left out for now.
Pcpn likely to linger through Tues/into Tue night (especially
closer to the coast) as frontal boundary slows upon reaching coast
and remnant/weak lo pres tracks near the coast. Dry wx returns
midweek on as sfc hi pres builds over the area.
&&
.MARINE...
A weak frontal boundary approaches the waters late today then stalls
out over the area through Tuesday. The remnants of Julia will move
northward today, pushing inland across southeast NC late this
afternoon. Expecting SSE winds 10 kt or less this morning to become
ESE this afternoon and then east at similar speeds tonight. ENE
winds up to 10-15 kt expecting Tue/Tue night. Seas 2-4 ft over the
coastal waters and 1-2 ft waves on the Bay. Next chance of sca
conditions would be late Wed/Thu as seas approach 5 ft across the
southern coastal waters and 4 ft at the mouth of the Bay. This of
course will be dependent on the exact track of Julia's remnants and
the associated easterly flow north of it.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.
&&
SYNOPSIS...ALB/MAM
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...LSA
AVIATION...ALB/MPR
MARINE...MAS
Hazardous weather outlook, Sep 19, 2:36 AM EST, 3 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
336 AM EDT MON SEP 19 2016
MDZ025-NCZ102-VAZ098>100-200745-
MARYLAND BEACHES-OUTER BANKS CURRITUCK-VIRGINIA BEACH-ACCOMACK-
NORTHAMPTON VA-
336 AM EDT MON SEP 19 2016
...MODERATE RIP CURRENT RISK IN EFFECT THROUGH THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...SOUTH
HAMPTON ROADS VIRGINIA AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS. THE RUNOFF FROM ANY HEAVY RAINFALL WILL LIKELY
PRODUCE PONDING OF WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY. THE RUNOFF FROM ANY HEAVY RAINFALL WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
MDZ021>024-NCZ012>017-030>032-VAZ086-092-093-095>097-523>525-200745-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-MATHEWS-SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
336 AM EDT MON SEP 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA AND THE PENINSULA OF
SOUTHEAST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS. THE RUNOFF FROM ANY HEAVY RAINFALL WILL LIKELY
PRODUCE PONDING OF WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY. THE RUNOFF FROM ANY HEAVY RAINFALL WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ048-060>062-064>069-075>085-087>090-509>522-200745-
FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-GREENSVILLE-SUSSEX-SURRY-
JAMES CITY-WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-
EASTERN HANOVER-WESTERN CHESTERFIELD-EASTERN CHESTERFIELD-
WESTERN HENRICO-EASTERN HENRICO-WESTERN KING WILLIAM-
EASTERN KING WILLIAM-WESTERN KING AND QUEEN-EASTERN KING AND QUEEN-
WESTERN ESSEX-EASTERN ESSEX-
336 AM EDT MON SEP 19 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH CENTRAL
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SHOWERS AND SCATTERED
THUNDERSTORMS. THE RUNOFF FROM ANY HEAVY RAINFALL WILL LIKELY
PRODUCE PONDING OF WATER ON ROADWAYS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
LOCALLY HEAVY DOWNPOURS ARE POSSIBLE IN SCATTERED SHOWERS AND
THUNDERSTORMS TUESDAY. THE RUNOFF FROM ANY HEAVY RAINFALL WILL
LIKELY PRODUCE PONDING OF WATER ON ROADWAYS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 19, 12:04 AM EST, 5 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
104 AM EDT MON SEP 19 2016
VAZ060-061-065>069-079-080-513-515-190600-
PRINCE EDWARD-BRUNSWICK-AMELIA-NOTTOWAY-POWHATAN-LUNENBURG-WESTERN
HENRICO (INCLUDING THE CITY OF RICHMOND)-MECKLENBURG-WESTERN
CHESTERFIELD-CUMBERLAND-DINWIDDIE-
104 AM EDT MON SEP 19 2016
...AN AREA OF SHOWERS AND SCATTERED THUNDERSTORMS WILL AFFECT
LUNENBURG... MECKLENBURG...NORTHWESTERN
BRUNSWICK...NOTTOWAY...AMELIA...SOUTHERN POWHATAN...WESTERN
CHESTERFIELD...SOUTHEASTERN PRINCE EDWARD... SOUTHEASTERN CUMBERLAND
AND NORTHWESTERN DINWIDDIE COUNTIES...
AT 103 AM EDT...RADAR INDICATED AN AREA OF SHOWERS AND SCATTERED
THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM NEAR MORVEN TO
NEAR CREEDMOOR. MOVEMENT WAS NORTHEAST AT 25 MPH.
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE... RICHMOND...SOUTH
HILL...BLACKSTONE...CHASE CITY...CREWE...VICTORIA...
KENBRIDGE...BRODNAX...MANNBORO...MOSELEY...AMELIA
COURTHOUSE...TUCKAHOE... BON
AIR...NOTTOWAY...LUNENBURG...CLARKSVILLE...LA CROSSE...BURKEVILLE...
BOYDTON AND GREEN BAY.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3664 7859 3664 7856 3665 7858 3750 7818
3758 7770 3757 7764 3758 7762 3760 7763
3761 7755 3654 7806 3654 7864
TIME...MOT...LOC 0503Z 222DEG 22KT 3744 7804 3611 7862
ALBHeavy Rain, Dorchester
- When
- September 19, 6:00 AM EST to September 22, 6:00 AM EST
- Where
- Dorchester County, East New Market
- Reported by
- CoCoRaHS
- Coordinates
- 38.600, -75.900
Rainfall totals generally ranged from 1 inch to 5 inches across the county. East New Market reported 5.34 inches of rain. Bucktown (3 WSW) reported 4.32 inches of rain. Linkwood (2 SE) reported 4.30 inches of rain. Cambridge (3 E) reported 3.48 inches of rain. Wingate (1 N) reported 1.34 inches of rain.
Heavy Rain, Somerset
- When
- September 19, 6:00 AM EST to September 22, 6:00 AM EST
- Where
- Somerset County, 2 mi SSW of Princess Anne
- Reported by
- CoCoRaHS
- Coordinates
- 38.173, -75.714
Rainfall totals generally ranged from 1 inch to 3 inches across the county. Princess Anne (2 SSW) reported 1.77 inches of rain. Deal Island reported 1.77 inches of rain. Oriole (2 E) reported 1.02 inches of rain.
Heavy Rain, Wicomico
- When
- September 19, 6:00 AM EST to September 22, 6:00 AM EST
- Where
- Wicomico County, Delmar
- Reported by
- CoCoRaHS
- Coordinates
- 38.450, -75.570
Rainfall totals generally ranged from 1 inch to 4 inches across the county. Delmar reported 3.31 inches of rain. Hebron (1 SSW) reported 3.15 inches of rain. Pittsville (2 SSW) reported 3.12 inches of rain. Salisbury Wicomico Airport (SBY) reported 2.15 inches of rain.
Heavy Rain, Worcester
- When
- September 19, 6:00 AM EST to September 22, 6:00 AM EST
- Where
- Worcester County, Snow Hill
- Reported by
- CoCoRaHS
- Coordinates
- 38.180, -75.400
Rainfall totals generally ranged from 1 inch to 5 inches across the county. Snow Hill reported 3.51 inches of rain. Bishopville (3 E) reported 2.61 inches of rain. Ocean City Municipal Airport (OXB) reported 1.81 inches of rain. Public Landing (6 SE) reported 1.73 inches of rain. Ocean Pines (1 E) reported 1.47 inches of rain.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Iowa, September 19, 2016$145,000 · 61 kt wind · 5 events
- Heavy Rain in Virginia, September 19 to 22, 201645 events
- Flooding and Heavy Rain in New Jersey, September 19 to 20, 201638 events
- Heavy Rain in Delaware, September 19 to 20, 201632 events
- Damaging Winds in Florida, September 19, 2016$35,000 · 56 kt wind · 2 events
- Hail in Wisconsin, September 19, 20162.2 in hail · 20 events
- Dense Fog in Illinois, September 19, 201619 events
- Flood and Heavy Rain in Pennsylvania, September 19 to 20, 201615 events
- Heavy Rain in North Carolina, September 19 to 22, 20169 events
- Lightning Strike in Florida, September 19, 20161 injured · 1 event
- Heavy Rain in Maryland, September 19, 20168 events
- Damaging Winds in South Carolina, September 19, 201660 kt wind · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661193, 661194, 661195, 661196.